Back to Ask the Diabetes Team Ask the Diabetes Team

My 10 1/2 year old daughter often bruises after a shot. We vary injection sites and yet lately she is bruising quite often. Yesterday she had a shot in her thigh, a very small amount of bleeding occurred and later she had a bruise almost 2 inches in length. What causes this and what can we do to avoid it?


This is often unavoidable, but it may be that the needle length is too long. It is also possible that some of the injections are going into the muscle which can be more likely to bleed and so bruise. The other reason is that you are hitting very small blood vessels in the skin. In this case it is important to rotate the sites more and try and find alternative sites that will not give a bruise.


[Editor's comment: Perhaps less likely in youngsters, but of concern in adults and perhaps in your daughter, is the possibility that she's taking aspirin; if so, bruising is much more likely (and even more unavoidable). WWQ]

Original posting 25 Apr 2001
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.